Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 73, NWS Blacksburg, VA

September 6, 1996Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 6, 1996, 1:31 AM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 1996, 1:31 AM EDT (05:31 UTC)
Expired
Sep 6, 1996, 7:30 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Danville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1996-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1996-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 060531
FFWRNK
VAC143-590-061130-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 AM EDT FRI SEP 6 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 730 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL VIRGINIA

   ...PITTSYLVANIA COUNTY

IN SOUTH CENTRAL VIRGINIA THE INDEPENDENT CITY OF

   ...DANVILLE
 
AT 131 AM EDT...DOPPLER WEATHER RADAR INDICATED THAT UP TO AN INCH
OF PRECIPITATION HAS FALLEN IN THE SOUTHERN PART OF PITTSYLVANIA
COUNTY...INCLUDING THE CITY OF DANVILLE.

ALTHOUGH THIS IS A MODEST AMOUNT OF RAIN...THE RADAR ALSO INDICATED
THAT VERY HEAVY RAIN WILL BE MOVING INTO THE DANVILLE AREA BY 2 AM.
WITH THE GROUND FULLY SATURATED FROM RAINFALL EARLIER IN THE
WEEK...FLASH FLOODING IS EXPECTED TO OCCUR.

THIS IS AN EXTREMELY DANGEROUS SITUATION.  BE ESPECIALLY CAUTIOUS AT
NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING.  NEVER
TRY TO DRIVE ACROSS A FLOODED ROAD.
 
DESROSIERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 8:11 PM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Sep 5, 8:11 PM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
810 PM EDT THU SEP 5 1996

RECOMMENDATIONS...
WBC...THANKS FOR CALL.
CRW AND RDU...NONE.

SHORT DISCUSSION...
AT 7 PM...HUR FRAN WAS LCTD NR 33.4 N 78.1 W OR ABT 60 MILES S OF
WILMINGTON NC.  FRAN WAS MOVG TOWRDS N-NW NR 16 MPH WITH MAX SUS
WINDS NR 115 MPH. GOOD PIX OF FRAN ON KMHX WSR-88D.  TRACK OF HUR
FRAN WILL DETERMINE WX FORECAST. CRRNT NHC TRCK...SLIGHTLY TO THE
EAST OF EARLIER PATH...WUD SLICE RNK CWA IN HALF. RAINY AND WINDY WX
EXPTED OVRNT AND FRI.  TIMING OF FLASH FLOOD WATCHES LOOK GOOD FOR
CWA.
KK

In the hours before

Special weather statement, Sep 5, 11:35 PM EDT, 1 hour 56 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-061200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 PM EDT THU SEP 5 1996

...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL
   VIRGINIA...

...FLASH FLOOD WATCHES CONTINUE IN EFFECT THROUGH FRIDAY FOR ALL OF
   NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST
   WEST VIRGINIA...

...HIGH WIND WATCHES ARE IN EFFECT THROUGH FRIDAY FOR NORTHWEST
   NORTH CAROLINA...THE WESTERN HIGHLANDS AND AREAS EAST OF THE BLUE
   RIDGE IN VIRGINIA...

HURRICANE FRAN MADE LANDFALL AROUND 9 PM THURSDAY NIGHT NEAR CAPE
FEAR NORTH CAROLINA. AT 11 PM IT WAS MOVING NORTH-NORTHWEST INTO
CENTRAL AND EASTERN NORTH CAROLINA AND IS EXPECTED TO TRACK IN
GENERALLY A NORTHERLY DIRECTION AND INTO VIRGINIA THROUGH THE
MORNING HOURS.

LIFE THREATENING FLASH FLOODING IS A LARGE THREAT IN THE WATCH AREA
ESPECIALLY IN AREAS NEAR THE VIRGINIA/NORTH CAROLINA BORDER WHICH
RECEIVED FLOODING RAINS ON TUESDAY NIGHT.

RAINFALL AMOUNTS ALONG AND EAST OF THE TRACK OF THE STORM WILL
GENERALLY BE IN THE 3 TO 5 INCH RANGE WITH LOCAL AMOUNTS UP TO 10
INCHES POSSIBLE. WEST OF THE TRACK 2 TO 4 INCHES ARE LIKELY WITH UP
TO 6 INCHES POSSIBLE IN UPSLOPE AREAS OF THE MOUNTAINS.

ALSO...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF
EASTERN AND CENTRAL VIRGINIA UNTIL 11 AM FRIDAY MORNING. THE WATCH
INCLUDES HALIFAX...CHARLOTTE...AND BUCKINGHAM COUNTIES.  ISOLATED
TORNADOES ARE LIKELY IN AND NEAR THE WATCH AREA THROUGH THE MORNING.

IF YOU LIVE IN A FLOOD PRONE AREA AND HAVE NOT MOVED TO HIGHER
GROUND...PLEASE DO SO AS SOON AS POSSIBLE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MOJNITOR THE PROGRESS
OF FRAN AND ISSUE WARNINGS AS NECESSARY. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS VERY
DANGEROUS WEATHER SITUATION.

JDS
Special weather statement, Sep 5, 11:58 PM EDT, 1 hour 33 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-061200-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD WIND INFO
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 PM EDT THU SEP 5 1996

...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL
   VIRGINIA...

...FLASH FLOOD WATCHES CONTINUE IN EFFECT THROUGH FRIDAY FOR ALL OF
   NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST
   WEST VIRGINIA...

...HIGH WIND WATCHES ARE IN EFFECT THROUGH FRIDAY FOR NORTHWEST
   NORTH CAROLINA...THE WESTERN HIGHLANDS AND AREAS EAST OF THE BLUE
   RIDGE IN VIRGINIA...

HURRICANE FRAN MADE LANDFALL AROUND 9 PM THURSDAY NIGHT NEAR CAPE
FEAR NORTH CAROLINA. AT 11 PM IT WAS MOVING NORTH-NORTHWEST INTO
CENTRAL AND EASTERN NORTH CAROLINA AND IS EXPECTED TO TRACK IN
GENERALLY A NORTHERLY DIRECTION AND INTO VIRGINIA THROUGH THE
MORNING HOURS.

LIFE THREATENING FLASH FLOODING IS A LARGE THREAT IN THE WATCH AREA
ESPECIALLY IN AREAS NEAR THE VIRGINIA/NORTH CAROLINA BORDER WHICH
RECEIVED FLOODING RAINS ON TUESDAY NIGHT.

RAINFALL AMOUNTS ALONG AND EAST OF THE TRACK OF THE STORM WILL
GENERALLY BE IN THE 3 TO 5 INCH RANGE WITH LOCAL AMOUNTS UP TO 10
INCHES POSSIBLE. WEST OF THE TRACK 2 TO 4 INCHES ARE LIKELY WITH UP
TO 6 INCHES POSSIBLE IN UPSLOPE AREAS OF THE MOUNTAINS.

ALSO...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF
EASTERN AND CENTRAL VIRGINIA UNTIL 11 AM FRIDAY MORNING. THE WATCH
INCLUDES HALIFAX...CHARLOTTE...AND BUCKINGHAM COUNTIES.  ISOLATED
TORNADOES ARE LIKELY IN AND NEAR THE WATCH AREA THROUGH THE MORNING.

WINDS GUSTS COULD APPROACH HURRICANE FORCE...74 MPH...EARLY THIS
MORNING ACROSS THE NORTHWEST PIEDMONT OF NORTH CAROLINA WITH
SUSTAINED WINDS OF 45 TO 55 MPH. THESE WINDS COULD EASILY
BLOW DOWN LARGE TREES...ESPECIALLY IN GROUND THAT IS
ALREADY SATURATED. ELSEWHERE TO THE NORTH AND WEST... SUSTAINED
WINDS OF 25 TO 35 MPH ARE POSSIBLE WITH GUSTS TO AROUND 40...MAINLY
FROM THE BLUE RIDGE EAST.

IF YOU LIVE IN A FLOOD PRONE AREA AND HAVE NOT MOVED TO HIGHER
GROUND...PLEASE DO SO AS SOON AS POSSIBLE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE PROGRESS
OF FRAN AND ISSUE WARNINGS AS NECESSARY. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS VERY
DANGEROUS WEATHER SITUATION.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 2:15 AM EDTFlash Flood WarningRNKHenry5 hr
Sep 6, 2:15 AM EDTFlash Flood WarningRNKHalifax5 hr
Sep 6, 4:31 AM EDTFlash Flood WarningRNKFranklin4 hr
Sep 6, 6:01 AM EDTFlash Flood WarningRNKAmherst, Bedford, Botetourt, Rockbridge4 hr
Sep 6, 6:01 AM EDTFlash Flood WarningRNKCity of Lexington4 hr
Sep 6, 6:01 AM EDTFlash Flood WarningRNKCity of Buena Vista4 hr
Sep 6, 6:31 AM EDTFlash Flood WarningRNKCampbell, City of Lynchburg3 hr
Sep 6, 7:28 AM EDTFlash Flood WarningRNKHenry, Pittsylvania, City of Martinsville5 hr
Sep 6, 7:28 AM EDTFlash Flood WarningRNKHalifax5 hr
Sep 6, 7:28 AM EDTFlash Flood WarningRNKCity of Danville5 hr
Sep 6, 7:43 AM EDTFlash Flood WarningRNKRoanoke, City of Salem4 hr
Sep 6, 7:43 AM EDTFlash Flood WarningRNKCity of Roanoke4 hr
Sep 6, 7:43 AM EDTFlash Flood WarningRNKMontgomery4 hr
Sep 6, 8:26 AM EDTFlash Flood WarningRNKFranklin4 hr
Sep 6, 9:40 AM EDTFlash Flood WarningRNKAppomattox, Buckingham, Charlotte3 hr
Sep 6, 9:50 AM EDTFlash Flood WarningRNKAmherst, Bedford, Campbell, City of Lynchburg4 hr
Sep 6, 9:50 AM EDTFlash Flood WarningRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington4 hr
Sep 6, 9:50 AM EDTFlash Flood WarningRNK4 hr
Sep 6, 10:10 AM EDTFlash Flood WarningRNKFloyd3 hr
Sep 6, 11:20 AM EDTFlash Flood WarningRNKRoanoke, City of Salem3 hr
Sep 6, 11:20 AM EDTFlash Flood WarningRNKMontgomery3 hr
Sep 6, 11:20 AM EDTFlash Flood WarningRNKCity of Roanoke3 hr
Sep 6, 12:25 PM EDTFlash Flood WarningRNKPittsylvania3 hr
Sep 6, 12:25 PM EDTFlash Flood WarningRNKCity of Danville3 hr
Sep 6, 12:25 PM EDTFlash Flood WarningRNKFranklin, Henry3 hr
Sep 6, 12:25 PM EDTFlash Flood WarningRNKCity of Martinsville3 hr

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.